Study does not find increased risk of blood clot following HPV vaccination

Although some data has suggested a potential association between receipt of the quadrivalent human papillomavirus (HPV) vaccination and subsequent venous thromboembolism (VTE; blood clot), an analysis that included more than 500,000 women who received the vaccine did not find an increased risk of VTE, according to a study in the July 9 issue of JAMA.

"Safety concerns can compromise to the detriment of public health, and timely evaluations of such concerns are essential," the authors write.

Nikolai Madrid Scheller, M.B., of Statens Serum Institut, Copenhagen, Denmark, and colleagues used data from Danish national registers to evaluate the potential link between quadrivalent HPV vaccination and VTE. Information on vaccination, use of , use of anticoagulants (blood thinners), and the outcome of a first hospital diagnosis of VTE not related to pregnancy, surgery, or cancer was obtained from Danish registers.

The study included all Danish women, ages 10 through 44 years, from October 2006 through July 2013 (n = 1,613,798), including 500,345 (31 percent) who received the quadrivalent HPV vaccine; there were 4,375 incident cases of VTE. Of these, 889 women (20 percent) were vaccinated during the study period. Analysis of the data did not find an association between the quadrivalent HPV vaccine and VTE during the 42 days following vaccination (defined as the main risk period).

"Our results, which were consistent after adjustment for oral contraceptive use and in girls and young women as well as mid-adult women, do not provide support for an increased risk of VTE following quadrivalent HPV vaccination," the researchers write.

More information: DOI: 10.1001/jama.2014.2198

add to favorites email to friend print save as pdf

Related Stories

VTE risk varies by hormone therapy formulation

Sep 18, 2012

(HealthDay)—The risk of venous thromboembolism (VTE) in postmenopausal women differs considerably according to the formulation of hormone therapy (HT) used, with the highest VTE risk seen in users of oral ...

Recommended for you

Ebola in mind, US colleges screen some students

4 hours ago

University students from West Africa may be subject to extra health checks when they arrive to study in the United States as administrators try to insulate their campuses from the worst Ebola outbreak in ...

WHO: More Ebola cases in past week than any other

5 hours ago

The past week has seen the highest increase of Ebola cases since the outbreak in West Africa began, the World Health Organization said Friday, offering more evidence that the crisis is worsening.

Guidelines presented for diagnosing focal liver lesions

20 hours ago

(HealthDay)—Focal liver lesions (FLLs) are mostly benign, and can be diagnosed based on knowledge of their presentation, associated clinical and laboratory features, and natural history, according to clinical ...

User comments